Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.
ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry
NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.
This month's questions:
Are Allergies to Blame for Tinnitus?
About four days ago my right ear got totally blocked all of a sudden. Needless to say, once it became blocked, the tinnitus in that ear became louder and now there is a slight humming sound.
I went to my ENT doctor yesterday and he said the ear looks fine, no fluid or blockage he can see. We did an audio exam and my right ear is slightly worse than it was 2 years ago, but we dont know if its because its blocked or if I lost some hearing over the past 2 years. I also suffer from anxiety so this is really setting me off. Even though the ear is blocked it is extremely sensitive to sound. When I woke up this morning I noticed the other ear starting to get slightly blocked. Can seasonal allergy play a role in this? Any advice? I'm still taking the your Tinnitus Relief Formula. Any help would be great.
Bob P. Lumberton, NJ
Seasonal allergies can definitely play a role in this. Even though your ENT examined your ears, did he test for Eustachian tube blockage? This is a frequent occurrence and will cause a feeling of blocked ears.
I asked Dr. Seidman about this and here is his take on it. He says it may be caused by allergies and is a very common problem. In his patients with normal looking ears, no infection and negative pressure tests for Meniere’s, he treats for allergies. He starts with a steroid-based nasal spray such as Flonase or Rhinocort. Sometimes he couples this with an antihistamine, depending on the existence of other medical problems. He says that 60 out of 100 patients will improve and 40 will continue to have persistent symptoms.
For these 40 he reluctantly offers to install a Pressure Equalizing tube in their ears. Twenty people of the 40 will agree. Of those 20, 10 are thrilled and wonder why he didn’t do it 6 months earlier and 10 are wildly upset. They usually make funny movements in their mouths and ask him to remove the tube immediately. That’s why he is reluctant to offer the tubes in the first place but it does help some people.
You may want to try an over-the-counter antihistamine or see another doctor for a second opinion.
Wishing you quiet times, Barry Keate
Headsets, Drums & Tinnitus
I am becoming desperate. I am a seasoned broadcaster of 35 years. I did the morning show for a Washington DC radio station for 25 of those years. I wore headsets everyday and was involved in four audio accidents over that 35 year period. Those accidents caused some mild ringing in my ears and slight hearing loss. I am also a professional drummer and have worked around sound all my life. I have always been able to know where the line is and, for the most part, escape any major hearing problems.
That said - several months ago I let my guard down and made a very foolish mistake. I was working with kids at vacation Bible school last June when I hurt my ears. I was drumming to a children's musical and was sitting too close to a sound monitor. I probably would have escaped the damage but there were seven performances given for seven days in a row with rehearsals in the afternoon. My ears have been ringing ever since.
Over this last year I have tried hard to protect myself from further problems. I stopped drumming for all events. I stay away from loud noise and loud music. The ringing seems to be exasperated by high frequency noise of any kind. It actually hurts. I can no longer do dishes, be near a hair dryer, or work in the kitchen without a lot of ear pain and increased ringing. I have much more extensive hearing loss than I did before that school event.
After reading your blog I see that there are people out there who are actually trying to address the problem. The audiologist that I went to said that there was nothing I could do and that I just have to learn to live with it. But Barry - I need sleep! Please HELP ME if you can. Thanks for your time.
God bless you, John V.
I’m very sorry this has happened to you. It seems to be an all-too-often job-related risk among audio engineers,broadcasters, as well as musicians. I went through much the same as you in my worst times before I got my tinnitus under control. For several years I used anti-anxiety medications to help me relax and sleep. They worked but t made me "dizzy" and offered no long-term solution.
I recommend using Arches Tinnitus Formulas for a minimum of four bottles to see how helpful they will be. The Combination Package is the most effective product. Please have patience as it will most likely take almost three months before you notice a reduction. It is a long-term strategy but it is very helpful for most people who use it. My tinnitus has been reduced by about 70% using our products. It is no longer a major concern of mine.
Several clinical studies on pharmaceutical-grade ginkgo like we use in Arches Tinnitus Relief Formula®, showed it can be particularly effective on tinnitus caused by exposure to loud noise. If our products are not helpful, there are a number of other therapies discussed in our Tinnitus Library.
Wishing you quiet times, Barry Keate
Editor's Note: Up to 90% of individuals with tinnitus have some level of hearing loss. You can read an article by Barry Keate on hearing loss and tinnitus in this issue of Quiet Times.
ADHD Drug for tinnitus?
I have had tinnitus for around 4 years and have been using your Relief Formula for around two years. I find I get what I call my bad days and what I call my good days when the noise level can reduce to around 50%.
I read recently that the drug modafinil (also used for the treatment of ADHD and Narcolepsy) can provide relief from tinnitus and that the University of Arkansas were carrying out some trials of the drug over a two week period. I logged on to their website to try and gain some information, but could not find an email address or a specific department that may be able to provide any update. Have you come across the use of this drug and its possible benefit ?
Bob Smart Tewkesbury,England
There is indeed a trial being conducted at the University of Arkansas on modafinil. However, it is not postulated that modafinil will help reduce tinnitus. Rather, it is looking at whether modafinil will reduce inattention like those with ADHD in individuals with tinnitus. A web page detailing the study with a name, phone number and email address can be seen at ClinicalTrial.gov.
Wishing you quiet times, Barry Keate
NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.